Sudden switch between underactive and overactive?

I wonder if anyone may be able to shed some light on this for me. I have had an underactive thryoid for about 13 years. My thyroxin dose has very slowly increased from 50mcg to 125mcg in that time. A couple of months ago I had my annual blood test and my TSH level had suddenly increased to 52. My GP thought it must be a mistake so re-tested and it came back as 47. She therefore increased my dose from 125mcg to 150mcg which I've been on for 4 weeks. I've had my re-test done and just got the results back and I've now gone the other way and am overactive. My results/ranges are as follows:

TSH range 0.35-4.94. Previous test 47. New test 0.19

T4 range 9-19. Previous test 11. new test 29

Does anyone understand why my TSH could suddenly go so high in the first place and then with just a small increase of medication suddenly go so low? My GP doesn't understand why and has just told me to go back to 125mcg.

Thanks!

7 Replies

oldestnewest
  • HI,

    Do you have hashimotos disease?

    The thyroid can speed up when it is under attack, and put out more thyroid hormones.

    Also, if you're on a large dose of thyroxine, and the tsh is still high then get your t3 checked. If you are not converting t4 to t3 then you will be hypothyroid no matter how much t4 you take and you will need to take t3.

    Nel.

  • Hello,

    can we get T3 in the UK on the NHS?

  • I've heard rumours it's possible, but when my GP sent me for a t3 test, the lab returned tsh and t4 and said that they don't do t3 any more ("it's been replaced by t4" - like t4 is a newer version of t3 or something :-).

    Seriously though, there must be nhs labs that do t3. Just get the doctor to call in advance to make sure they do it.

  • Hi last year I went to a private dr and he recommended t3 so I told my own gp and she reluctantly prescribed it for me . I do feel clearer in the head since I've been taking it.

    Joanna

  • I get T3 in the uk, on the NHS, But not enough.

  • Forget about the blood for a second. How did you feel when you were on 125mcg and how did you feel when you were on 150mcg?

    As Nelly said, Hashimotos disease, which I believe is quite a common cause of hypothyroidism, causes fluctuations in hormone levels, though the spikes (hyperthyroidism) is usually only experienced at the onset of the illness.

    Perhaps your pituitary is very sensitive and over-reacts when levels fall slightly too low? Does anyone know if this has been reported? If so, what about splitting the difference?

  • I sincerely doubt that the modest change in dose could have such a dramatic effect. I'd be looking at other reasons for the change.

    Starting with brand of thyroxine, when and how you take it, other medicines or supplements, changes to diet and other things that can cause changes to the impact of thyroxine.

    Or have you had some illness - even a cold - which might transiently have affected your thyroid status?

    It does look like your TSH shot up rather extremely - but always remember that TSH does not simply go up in proportion to the need for thyroid hormone. If the increase in TSH does not initially have the required effect, it will keep on rising - to the extent your pituitary can manage. Having been hypo often results in the enlargement of the pituitary - and maybe yours is simply capable of pushing out more TSH than 'normal'?

    I predict that you will settle down needing somewhere 125 to 150 mcg. But try to think about how you feel every day and use that as a guide.

    Rod

You may also like...